Alert archive / North Carolina / Tornado Warnings in 2023

Tornado Warning 6, NWS Newport/Morehead City, NC

July 24, 2023Beaufort County, Craven County, Pamlico County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Jul 24, 2023, 3:30 AM EDT for Beaufort County, Craven County, Pamlico County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2023, 3:30 AM EDT (07:30 UTC)
Expired
Jul 24, 2023, 4:00 AM EDT
In force
30 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Beaufort County, NC, Craven County, NC, Pamlico County, NC

The radar

The Morehead City radar (KMHX), 52 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 7.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2023-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2023-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

732 
WFUS52 KMHX 240730
TORMHX
NCC013-049-137-240800-
/O.NEW.KMHX.TO.W.0006.230724T0730Z-230724T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Newport/Morehead City NC
330 AM EDT Mon Jul 24 2023

The National Weather Service in Newport has issued a

* Tornado Warning for...
  North central Craven County in eastern North Carolina...
  Southwestern Beaufort County in eastern North Carolina...
  West central Pamlico County in eastern North Carolina...

* Until 400 AM EDT.
    
* At 329 AM EDT, a severe thunderstorm capable of producing a tornado
  was located near Askins, or 9 miles northwest of New Bern, moving
  northeast at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Askins around 345 AM EDT.
  Ernul around 350 AM EDT.
  Blounts Creek, Cayton and Cox Crossroads around 400 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest 
floor of a sturdy build.ing. Avoid windows. If you are outdoors, in 
a mobile home, or in a vehicle, move to the closest substantial 
shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3513 7714 3519 7722 3543 7698 3523 7678
TIME...MOT...LOC 0729Z 234DEG 14KT 3520 7712 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

26
1 follow-up statement
873 
WWUS52 KMHX 240743
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
343 AM EDT Mon Jul 24 2023

NCC013-049-137-240800-
/O.CON.KMHX.TO.W.0006.000000T0000Z-230724T0800Z/
Craven NC-Beaufort NC-Pamlico NC-
343 AM EDT Mon Jul 24 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 AM EDT FOR NORTH
CENTRAL CRAVEN...SOUTHWESTERN BEAUFORT AND NORTHWESTERN PAMLICO
COUNTIES...
    
At 342 AM EDT, a severe thunderstorm capable of producing a tornado
was located over Askins, or 10 miles north of New Bern, moving
northeast at 15 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Ernul around 350 AM EDT.
  Cayton around 405 AM EDT.
  Blounts Creek, Edward and Cox Crossroads around 415 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes are extremely difficult to see and confirm at night. Do 
not wait to see or hear the tornado. TAKE COVER NOW! Move to a 
basement or an interior room on the lowest floor of a sturdy 
building. Avoid windows. If you are outdoors, in a mobile home, or 
in a vehicle, move to the closest substantial shelter and protect 
yourself from flying debris.

If a tornado or other severe weather is spotted, call the National 
Weather Service office in Newport at 1-800-889-6889. This act may 
save lives of others in the path of dangerous weather.

&&

LAT...LON 3517 7708 3524 7715 3543 7698 3527 7682
TIME...MOT...LOC 0742Z 232DEG 15KT 3522 7708 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

26

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jul 24, 2:47 AM EDT, 43 minutes earlier.

Area forecast discussion, Jul 24, 2:47 AM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
247 AM EDT Mon Jul 24 2023

.SYNOPSIS...
Weak low pressure will lift across the area tonight, with a
front remaining stalled near the area through early week. High
pressure establishes itself over the region by mid to late week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 1000 PM Sun...Scattered convective activity continues
over Eastern NC this evening with a weak boundary over the area.

As a shortwave approaches from the west early tonight, surface
low pressure currently over SC will track northeastward towards
the area, and increasing lift and moisture convergence will
move over the area resulting in more widespread convective
activity from about midnight through most of the early morning
hours. As a result of improving dynamics and deeper moisture
advection, instability will increase overnight, especially along
the coast, and some organization to the thunderstorms will be
possible. This will introduce a risk from damaging wind gusts,
as well as heavy rainfall as PWATs surge over 2". The best
chances for rain and any severe weather will be along the coast
through the overnight hours. Some supercells could also develop
right offshore, with a small risk of a waterspout approaching
the beaches.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TUESDAY/...
As of 2 PM Sun...An upper trough resides over the eastern US
Monday with an embedded shortwave and sfc low reflection pushing
off the ENC coast through the morning. Ongoing showers and
storms will decrease in coverage through the day from west to
east as mid level drying commences. However sufficient moisture
and instability will linger across the area, and expect
scattered shower and tstm redevelopment during the afternoon.
Moderate to heavy rain threat could linger along the coast for
the first part of Mon morning. Should be near or a few deg
cooler than climo with widespread cloud cover early, becoming
more broken during the afternoon. Highs in the 80s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
As of 430 AM Saturday...The upper trough lifts out Tuesday
with upper ridging over the western Atlantic building westward
into the region for the mid to late week period with broad
subsidence keeping precip chances low with mainly isolated
diurnal convection possible each day. Temps will warm back to
above normal with highs in the low to mid 90s and heat indices
exceeding 100 degrees as we move into the latter half of the
week.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
SHORT TERM /through Tonight/...
As of 2 PM Mon...Shower coverage increases as we approach
sunrise with an approaching low, and widespread showers with
scattered thunderstorms are expected through the pre-dawn
hours. Increasing low level moisture advection will bring
lowering ceilings, especially inland, with MVFR expected for
most of the area early to mid morning, and a few IFR cig obs
possible at PGV and ISO as well.

VFR emerges by late day and prevails through the afternoon, with
limited storm coverage confined to the sea breeze this
afternoon. Uncertain forecast tonight, as cirrus should be
prevalent enough to limit radiation fog potential, but any
clearing will result in fog formation and flight restrictions
are possible.

LONG TERM /Tuesday through Friday/...
As of 430 AM Sunday...Upper ridging over the western Atlantic
will build west into the area mid to late week keeping PoPs
below climo but could still see isolated to widely scattered
showers and thunderstorms trough afternoon peak heating. Patchy
fog will also be possible most mornings.

&&

.MARINE...
SHORT TERM /through Monday/...
As of 10 PM Sun...Latest obs show NE-SE winds 5-15 kt with seas
2-3 ft. Moderate E winds today become SE-S tonight as low
pressure over the Deep South slides over ENC. Low pressure will
push off the coast Monday, with S-SE flow 15 kt or less. Seas
will remain 2-3 ft, occasionally up to 4 ft for the outer waters
north of Hatteras. Strong thunderstorms with damaging winds,
heavy rain and frequent lightning possible across the waters
late tonight through mid Monday morning.

LONG TERM /Monday night through Friday/...
As of 430 AM Sunday...A stalled front will reside along or off
the coast into Wednesday resulting in weak pressure gradients
and variable winds mainly less than 15 kt. The Bermuda High
builds offshore late Wednesday through the latter half of the
week bringing predominately S to SW winds around 15 kt or less.
Seas will be around 2-3 ft through the period.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...CQD/SGK
SHORT TERM...CQD
LONG TERM...SK/MS
AVIATION...SK/CB
MARINE...CQD/SK
Hazardous weather outlook, Jul 23, 8:42 PM EDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
842 PM EDT Sun Jul 23 2023

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203-204-250045-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-
842 PM EDT Sun Jul 23 2023

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Weak low pressure moving over the area could produce some strong to
severe storms overnight into Monday morning, with damaging wind
gusts and locally heavy rainfall the most significant threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-250045-
Hatteras Island-
842 PM EDT Sun Jul 23 2023

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT MONDAY THROUGH
MONDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Weak low pressure moving over the area could produce some strong to
severe storms overnight into Monday morning, with damaging wind
gusts and locally heavy rainfall the most significant threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 23, 11:34 PM EDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1134 PM EDT Sun Jul 23 2023

NCZ198-199-240415-
Coastal Onslow NC-Inland Onslow NC-
1134 PM EDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of southern Onslow
County through 1215 AM EDT...

At 1134 PM EDT, Doppler radar was tracking a strong thunderstorm over
Surf City, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jacksonville, North Topsail Beach, New River Station, Camp Lejeune
Center, Folkstone, Verona, Dixon, Onslow Beach, Sneads Ferry, Sea
View Pier and Holly Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3438 7746 3446 7753 3447 7755 3447 7757
      3448 7758 3459 7762 3480 7746 3459 7717
TIME...MOT...LOC 0334Z 221DEG 16KT 3446 7754

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

26
Special weather statement, Jul 24, 12:31 AM EDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1231 AM EDT Mon Jul 24 2023

NCZ092-194-195-198-199-240515-
Coastal Onslow NC-West Carteret NC-Jones NC-Inland Onslow NC-
Southern Craven NC-
1231 AM EDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of southeastern Jones,
south central Craven, northeastern Onslow and western Carteret
Counties through 115 AM EDT...

At 1231 AM EDT, Doppler radar was tracking a strong thunderstorm over
Pumpkin Center, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jacksonville, Half Moon, Pumpkin Center, Piney Green, Camp Lejeune
Center, Stella, Swansboro, Hubert, Maysville, Silverdale, Kellum,
Midway Park, Belgrade, Kuhns, Catfish Lake, Deppe, Loco VFD and
Pollocksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3476 7751 3509 7730 3489 7698 3463 7732
TIME...MOT...LOC 0431Z 222DEG 18KT 3477 7739

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

26
Special weather statement, Jul 24, 2:51 AM EDT, 39 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
251 AM EDT Mon Jul 24 2023

NCZ044-080-091-092-193-240730-
Jones NC-Lenoir NC-Beaufort NC-Northern Craven NC-Pitt NC-
251 AM EDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of north central Jones,
northeastern Lenoir, northwestern Craven, southeastern Pitt and west
central Beaufort Counties through 330 AM EDT...

At 250 AM EDT, Doppler radar was tracking a strong thunderstorm near
Fort Barnwell, or 14 miles east of Kinston, moving northeast at 20
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kinston, Grifton, Vanceboro, Shelmerdine, Calico, Cayton, Black Jack,
Fort Barnwell, Jasper, Wilmar, Graingers, Wyse Fork, Ernul, Dover,
Cove City and Gardnerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3509 7745 3522 7760 3557 7728 3527 7696
TIME...MOT...LOC 0650Z 233DEG 17KT 3523 7738

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

26

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 11:34 PM EDTSpecial Weather StatementMHXOnslow41 min
Jul 23, 11:39 PM EDTSpecial Marine WarningMHX66 min
Jul 24, 12:31 AM EDTSpecial Weather StatementMHXOnslow44 min
Jul 24, 2:51 AM EDTSpecial Weather StatementMHXCraven39 min
Jul 24, 4:00 AM EDTSpecial Weather StatementMHXBeaufort45 min
Jul 24, 4:33 AM EDTSpecial Weather StatementMHXCarteret42 min
Jul 24, 5:04 AM EDTSpecial Marine WarningMHX86 min
Jul 24, 6:15 AM EDTSpecial Marine WarningMHX60 min
Jul 24, 7:15 AM EDTSpecial Marine WarningMHX60 min
Jul 24, 7:43 AM EDTSpecial Marine WarningMHX47 min
Jul 24, 8:25 AM EDTSpecial Marine WarningMHX65 min
Jul 24, 5:58 PM EDTSpecial Marine WarningMHX47 min
Jul 24, 6:45 PM EDTSpecial Weather StatementMHXWashington30 min
Jul 24, 7:15 PM EDTSevere Thunderstorm WarningMHXHyde, Tyrrell, Washington30 min

Nearby

Tornado Warnings in North Carolina, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.